Virginia, 2009

Flash Flooding and Hail in Virginia, June 15 to 16, 2009

June 15 to 16, 2009 · NWS RNK · 8 events in 3 counties and zones

Fairly strong upper level winds from the west-northwest and a stationary boundary stretching from Missouri to South Carolina set the stage for severe storms late on the 15th. |Rainfall totals ranged from 2 to 4 inches across parts of the upper Yadkin and Dan River basins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Fairly strong upper level winds from the west-northwest and a stationary boundary stretching from Missouri to South Carolina set the stage for severe storms late on the 15th. These storms also produced heavy rain into the early morning of June 16th.|Rainfall totals ranged from 2 to 4 inches across parts of the upper Yadkin and Dan River basins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 1:52 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 15, 1:52 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT MON JUN 15 2009

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY JUST SOUTH OF THE AREA WILL OSCILLATE OVER
THE REGION THROUGH MID WEEK. IMPULSES RIDING ALONG THE BOUNDARY
WILL DELIVER ADDITIONAL CHANCES OF SHOWERS AND STORMS INTO
THURSDAY. HIGH PRESSURE ALOFT WILL SLIDE INTO THE AREA FROM THE
SOUTH BY LATE WEEK BEFORE ANOTHER COLD FRONT ARRIVES FOR THE
WEEKEND.
&&

.NEAR TERM /THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON ALONG NORTH
GRADIENT OF THETA-E RIDGE PER MSAS AND SHOULD DECREASE IN COVERAGE
AFTER SUNDOWN. CLOUD COVER FOR MOST OF THE DAY IN THE SOUTH HAS KEPT
INSTABILITY DOWN.

MEANWHILE...OHIO VALLEY MCS SHOWS SIGNS OF WEAKENING...BUT VORT MAX
ASSOCIATED WITH THIS FEATURE IS FORECAST TO SLIDE INTO WESTERN NC BY
12Z TUESDAY. GFS/NAM DISAGREE ON WHERE POTENTIAL MCS DEVELOPS
TONIGHT WITH THE NAM FURTHER SOUTH. 15Z LOCAL WRF MODEL COMING IN
LINE WITH THE SOUTHERN NAM SOLUTION...KEEPING MCS SOUTH OF THE
FORECAST AREA. HOWEVER...WITH NORTH GRADIENT OF LL THETA-E RIDGE
STILL PROGGED TO BE IN THE SOUTHERN PORTION OF THE FORECAST AREA AND
TAIL OF VORT LOBE EXTENDING BACK INTO THE SOUTHERN BLUE RIDGE...WILL
KEEP POPS NEAR LIKELY IN SOUTHERN PORTION OF THE FORECAST AREA.

AS THE UPPER SYSTEM TRACKS SOUTHEAST...THIS WILL ENHANCE EASTERLY
LOW LEVEL FLOW OVER MUCH OF THE REGION RESULTING IN WIDESPREAD
CLOUDS AND BELOW NORMAL TEMPERATURES. ALSO...STABLE AIR MOVES IN
EAST OF THE BLUE RIDGE. AS A RESULT...TONED DOWN CHANCE FOR THUNDER
IN THE EAST...BUT CONTINUED HIGH CHANCE/NEAR LIKELY POPS IN THE
SOUTH WHERE ISENTROPIC LIFT INCREASES IN RESPONSE TO 850MB WINDS
TURNING FROM THE SOUTH AFTER 18Z. USED A BLEND OF THE AVN/NAM MOS
VALUES FOR HIGHS WHICH KEEPS TEMPERATURES MAINLY IN THE 70S ACROSS
THE FORECAST AREA.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
WEDGE ENHANCES FROM THE NE TUESDAY NIGHT AND THEN GRADUALLY WEAKENS
AND LIFTS OUT FROM THE SW WED AFTERNOON AS DEEPER WARM ADVECTION
PUSHES IN. GOOD CONVERGENCE ZONE LOOKS TO SET UP ESPCLY ALONG THE
BLUE RIDGE TUESDAY NIGHT WHERE SE UPSLOPE FLOW INTERACTS WITH THE
RIDGES AIDED BY ISENTROPIC LIFT PER NAM. ENERGY SPILLING IN FROM THE
WEST OVERTOP THE COOL POOL COULD ALSO BOOST RAINFALL SO UPPED POPS
TO LIKELYS MOST AREAS TUE NIGHT AND OVER THE NE ZONES WED MORNING.
BATTLE ZONE BETWEEN INSTABILITY WILL FINALLY SHIFT EAST OF THE BLUE
RIDGE WED AFTERNOON ALLOWING PRECIP TO BECOME MORE CONVECTIVE IN
NATURE FROM SW TO NE. BEST LIFT/DEEPER RH LIFTS TO THE NE WED NIGHT
AS THE WEAK SURFACE FRONT/TROF WORKS IN FROM THE WEST OVERNIGHT AND
BRINGS AN END TO MOST SIGNIFICANT RAINFALL BY MIDNIGHT. THUS
BASICALLY KEEPING DECENT CHANCE POPS GOING WED NIGHT ESPCLY EAST
EARLY ON...TAPERING TO PC/MOSTLY CLOUDY LATE. SOMEWHAT DRIER WEST/NW
FLOW FOLLOWS THE WEAK BOUNDARY DURING THU WITH MOST LEFTOVER
MOISTURE ALONG THE WESTERN SLOPES AND LIMITED BY DOWNSLOPE OVER THE
EAST. MODELS SUGGEST SOME ISOLATED SHRA/TSRA POTENTIAL IF THINGS
DONT MIX OUT TOO MUCH THU AFTERNOON AS FORECAST SOUNDINGS STILL HAVE
ENOUGH CAPE/RH TO PRODUCE A LATE DAY SHRA/TSRA OR TWO.

TEMPS TRICKY AS WEDGE DEVELOPS TUESDAY NIGHT AND THEN SCOURS OUT
FROM THE SW BY THURSDAY. LATEST NAM MOS QUITE COOL LATER TUESDAY
NIGHT INTO MUCH OF WED SO TRENDED A HAIR WARMER SIMILAR TO THE MAV
WHICH STILL KEEPS MUCH OF THE NE ONLY NEAR 70. THINK WESTERLY FLOW
AND MORE SUN WILL PUSH HIGHS CLOSER TO THE WARMER MEX MOS THU SO
BUMPED HIGHS INTO THE 80S MOST SPOTS AND CLOSE TO 90 SE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
5H HEIGHTS WILL FINALLY START TO BUILD ACROSS THE REGION STARTING
LATE IN THE WEEK AS THE LARGE GULF STATES UPPER RIDGE HEADS SLOWLY
EAST. THIS SHOULD ACT TO PUSH THE LINGERING BOUNDARY NE AS A WARM
FRONT THURSDAY NIGHT INTO FRIDAY IN RESPONSE TO DRYING/WARMING
ALOFT. HOWEVER THE RETREATING AXIS OF MOISTURE MAY STILL BE ABLE TO
PROUDCE SCATTERED SHRA/TSRA ESPCLY WEST/NORTH THURSDAY NIGHT INTO
FRIDAY AFTERNOON BUT LIKELY QUITE ISOLATED AT BEST BY LATE FRIDAY.
AS SEEN MUCH OF THE SPRING/EARLY SUMMMER...UPPER RIDGING WILL BE
SHORT LIVED AS ANOTHER RATHER POTENT S/W TROF DROPS SE AND FLATTENS
THE RIDGE OVER THE WEEKEND. COLD FRONT ASSOCIATED WITH THIS FEATURE
LOOKS TO ARRIVE LATER SATURDAY BEFORE EXITING SUNDAY MORNING.
MOISTURE APPEARS TO BE LACKING UNDER WARMTH ALOFT ALONG THE FRONT
GIVEN SUCH STRONG WESTERLY 85H FLOW BUT STILL MAYBE ENOUGH TO GO
WITH CHANCE POPS MAINLY IN THE WEST THRU SATURDAY EVENING. WEAK
SUBSIDENCE ALONG WITH DRIER LOW LEVEL AIR WILL FOLLOW THE FRONT
SUNDAY/MONDAY BUT POSSIBLY COUNTERACTED BY COOL POOL ALOFT AND
LINGERING 85H RH. FORECAST RAOBS SHOW A RATHER CAPPED SCENARIO
UNDER DEEP NW FLOW BUT STEEP LAPSES DURING HEATING SUNDAY/MONDAY
AFTERNOONS. SINCE HARD TO KEEP THINGS TOTALLY CAPPED ATTM GIVEN
MOISTURE AROUND...WILL LEAVE IN A LOW POP MAINLY FOR OROGRAPHIC
DEVELOPMENT SUNDAY AND A HIDDEN SLIGHT CHANCES MONDAY FOR NOW.

MAIN ASPECT WILL BE WITH WARMING TEMPS AHEAD OF THE FRONT BY THE
WEEKEND...WITH ONLY SLIGHT COOLING BEHIND THE BOUNDARY MAINLY WEST
BY MONDAY. GIVEN INCREASING WESTERLY FLOW ALOFT AND 85H TEMPS ABOVE
+20C SHOULD SEE MOST OF THE EAST BREAK INTO THE 90S FRIDAY/SAT WITH
EVEN SOME SPOTS IN THE WEST NEAR 90 SAT AFTERNOON. HOWEVER WONT GO
QUITE AS WARM AS MOS ATTM WITH HEATING ON TOP OF SUCH WET GROUND.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
STUBBORN IFR CIGS AT LYH WILL SLOWLY ERODE BY LATE AFTERNOON.
OTHERWISE...SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING
PERIODS OF MVFR/IFR CONDITIONS ESPECIALLY AT DAN/ROA THIS
AFTERNOON/EARLY EVENING.

CONVECTION MAY WANE THIS EVENING...BEFORE ANOTHER AROUND OF
SHOWERS/STORMS ARRIVE LATE TONIGHT WITH THE GREATEST CHANCE OF
PRECIP AT DAN. AS SFC WINDS BECOME EAST/SOUTHEAST...EXPECT LOW
CLOUDS WITH IFR CIGS/FOG TO ARRIVE ALONG AND EAST OF THE BLUE
RIDGE LATE TONIGHT AND PERSIST THROUGH TUESDAY.

SOUTHEAST LOW LEVEL WIND FLOW WILL PERSIST INTO WEDNESDAY BRINING
A CONTINUED CHANCE OF LOW STRATUS AND FOG. CONDITIONS SHOULD
IMPROVE WED NIGHT/THURSDAY AS A WARM FRONT MOVES NORTH OF THE
REGION BRINING MAINLY VFR CONDITIONS THROUGH SATURDAY. THE
EXCEPTION WILL BE WHERE WIDELY SCATTERED SHOWERS AND STORMS FORM
DURING THE AFTERNOON FRIDAY/SAT ALONG WITH MORNING FOG IN THE
VALLEYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...PH
SHORT TERM...JH
LONG TERM...JH
AVIATION...PH/PM
Hazardous weather outlook, Jun 15, 2:12 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT MON JUN 15 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
312 PM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
INTO TONIGHT. SOME OF THESE MAY PRODUCE VERY HEAVY RAINFALL
RESULTING IN ISOLATED FLASH FLOODING. IN ADDITION...A FEW STORMS
MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL MAINLY
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

TUESDAY AND WEDNESDAY WILL BE WET...AS THE POTENTIAL EXISTS FOR
SEVERAL COMPLEXES OF SHOWERS AND THUNDERSTORMS TO PUSH THROUGH.
THE MAIN CONCERN WITH THESE IS GOING TO BE HEAVY RAINS...AND THE
POTENTIAL FOR FLOODING. THE CHANCE OF SEVERE THUNDERSTORMS WITH
DAMAGING WINDS CANNOT BE RULED OUT EITHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 15, 9:36 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 AM EDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     3 NNE BROOKS CROSSROADS 36.16N 80.76W
06/10/2009                   YADKIN             NC   PUBLIC

            NUMEROUS TREES DOWN.

&&

HYSELL
Special weather statement, Jun 15, 12:09 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT MON JUN 15 2009

VAZ044-058-151830-
PITTSYLVANIA-HALIFAX-
INCLUDING THE CITIES OF...DANVILLE...SOUTH BOSTON
109 PM EDT MON JUN 15 2009

CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
DRIFT EAST ACROSS PARTS OF SOUTHSIDE VIRGINIA THROUGH MID
AFTERNOON. SOME OF THESE WILL CONTAIN LOCALLY HEAVY RAINFALL
CAPABLE OF DROPPING AN INCH OR TWO OF RAIN IN LESS THAN AN HOUR.
GUSTY WINDS TO 35 MPH ALONG WITH SOME SMALL HAIL WILL ALSO BE
POSSIBLE. LOCATIONS BETWEEN DRY FORK AND DANVILLE EAST TO SOUTH
BOSTON CAN EXPECT THE STRONGEST STORMS THROUGH 2:30 PM.

VAZ014-022-023-033-034-151830-
MONTGOMERY-ROANOKE-BOTETOURT-FRANKLIN-BEDFORD-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...ROANOKE...
SALEM...FINCASTLE...ROCKY MOUNT...BEDFORD
109 PM EDT MON JUN 15 2009

ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE BLUE RIDGE
AND THEN DRIFT SLOWLY EAST EARLY THIS AFTERNOON. MOST OF THE
STRONGER STORMS WILL AFFECT LOCATIONS FROM SHAWSVILLE AND ELLISTON
EAST TO BENT MOUNTAIN AND BOONES MILL THROUGH 2:30 PM. VERY HEAVY
RAINFALL ALONG WITH WIND GUSTS TO 40 MPH AND SMALL HAIL MAY
ACCOMPANY SOME OF THE STORMS.
Special weather statement, Jun 15, 1:31 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT MON JUN 15 2009

VAZ014-017-022-032-033-043-151915-
FLOYD VA-FRANKLIN VA-HENRY VA-MONTGOMERY VA-PATRICK VA-ROANOKE VA-
231 PM EDT MON JUN 15 2009

...SCATTERED HEAVY RAIN SHOWERS CONTINUE TO AFFECT PARTS OF THE CITY
OF ROANOKE...FLOYD...FRANKLIN...HENRY...MONTGOMERY...PATRICK AND
ROANOKE COUNTIES...

AT 227 PM EDT...SCATTERED SHOWERS WERE LOCATED OVER PORTIONS OF THIS
AREA...MOVING SOUTH AT 10 TO 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3718 8044 3730 7985 3725 7984 3722 7985
      3722 7984 3723 7982 3722 7981 3681 7965
      3680 7966 3674 8028

PC

EXPERIMENTAL
Special weather statement, Jun 15, 3:07 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT MON JUN 15 2009

VAZ032-043-152045-
HENRY VA-PATRICK VA-
407 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM WILL AFFECT HENRY AND PATRICK COUNTIES...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF BASSETT...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FIELDALE AROUND 420 PM...PENNS STORE AROUND
425 PM...SPENCER AROUND 430 PM AND RIDGEWAY AROUND 445 PM.

LAT...LON 3655 8007 3655 8013 3673 8022 3682 8006
      3679 8003 3680 8001 3655 7982 3654 8007

EXPERIMENTAL

PC
Special weather statement, Jun 15, 3:11 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT MON JUN 15 2009

NCZ005-VAZ043-044-152115-
HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
411 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM WILL AFFECT HENRY...PITTSYLVANIA AND
ROCKINGHAM COUNTIES...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
EDEN...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DRAPER AROUND 430 PM AND OREGON HILL AROUND
445 PM.

LAT...LON 3638 7963 3655 7982 3665 7971 3655 7951
      3652 7951

EXPERIMENTAL

PC

The radar

The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
June 15, 3:32 PM EST
Where
Henry County, 4 mi NNW of Spencer
Measured
0.88 in hail
Reported by
Public
Coordinates
36.673, -80.048

Thunderstorm Wind, Henry

When
June 15, 4:00 PM EST
Where
Henry County, 2 mi SW of Ridgeway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.559, -79.895

Thunderstorm winds brought down two trees on US Highway 220.

Hail, Henry

When
June 15, 4:15 PM EST
Where
Henry County, 2 mi SSE of Ridgeway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.553, -79.856

Also had 1.3 inches of rain in 20 minutes.

Thunderstorm Wind, Henry

When
June 15, 4:15 PM EST
Where
Henry County, 2 mi SSE of Ridgeway
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.553, -79.856

Winds gusted to 60 mph southeast of Ridgeway.

Flash Flood, Patrick

When
June 16, 3:25 AM EST to 4:25 AM EST
Where
Patrick County, 0.64 mi N of Woolwine to 0.54 mi NNE of Woolwine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.789, -80.279

Flooding reported on Mill House Road in Woolwine.

Flash Flood, Patrick

When
June 16, 4:02 AM EST to 5:00 AM EST
Where
Patrick County, 2.82 mi SW of The Hollow to 2.63 mi SW of The Hollow
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.556, -80.571

Flooding from the Ararat River along parts of Highway 104 to the state line.

Flash Flood, Wythe

When
June 16, 6:00 AM EST to 6:30 AM EST
Where
Wythe County, 1.38 mi SSE of Haven to 1.41 mi SSE of Haven
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.951, -81.112

Water reported over West Ridge Road.

Flash Flood, Wythe

When
June 16, 6:00 AM EST to 6:30 AM EST
Where
Wythe County, 1.45 mi NW of Max Meadows to 1.34 mi WNW of Max Meadows
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.983, -80.950

Millers Creek Road close due to water over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184338, 184340, 184342, 184346, 184359, 184357, 184363, 184365.